Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911

   
 
 

 

Comparing powers and symbolic powers of ideals


Authors: Cristiano Bocci and Brian Harbourne
Journal: J. Algebraic Geom. 19 (2010), 399-417
DOI: https://doi.org/10.1090/S1056-3911-09-00530-X
Published electronically: August 17, 2009
MathSciNet review: 2629595
Full-text PDF

Abstract | References | Additional Information

Abstract: We develop tools to study the problem of containment of symbolic powers $ I^{(m)}$ in powers $ I^r$ for a homogeneous ideal $ I$ in a polynomial ring $ k[{\bf P}^N]$ in $ N+1$ variables over an arbitrary algebraically closed field $ k$. We obtain results on the structure of the set of pairs $ (r,m)$ such that $ I^{(m)}\subseteq I^r$. As corollaries, we show that $ I^2$ contains $ I^{(3)}$ whenever $ S$ is a finite generic set of points in $ {\bf P}^2$ (thereby giving a partial answer to a question of Huneke), and we show that the containment theorems of

Ein-Lazarsfeld-Smith [Invent. Math. 144 (2001), pp. 241-252] and

Hochster-Huneke [Invent. Math. 147 (2002), pp. 349-369] are optimal for every fixed dimension and codimension.


References [Enhancements On Off] (What's this?)


Additional Information

Cristiano Bocci
Affiliation: Dipartimento di Scienze Matematiche e Informatiche “R. Magari”, Università degli Studi di Siena, Pian dei mantellini, 44, 53100 Siena, Italy
Email: bocci24@unisi.it

Brian Harbourne
Affiliation: Department of Mathematics, University of Nebraska, Lincoln, Nebraska 68588-0130
Email: bharbour@math.unl.edu

DOI: https://doi.org/10.1090/S1056-3911-09-00530-X
Received by editor(s): February 12, 2008
Published electronically: August 17, 2009
Additional Notes: This reseach was partially supported by Gruppo Nazionale per le Strutture Algebriche, Geometriche e le loro Applicazioni of Istituto Nazionale di Alta Matematica (Italy) and by the National Security Agency

American Mathematical Society